Hail, Mellette
- When
- August 9, 5:58 PM MST
- Where
- Mellette County, 12 mi NW of Cedar Butte
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.700, -101.183
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:50 PM MST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT WED AUG 9 2006 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS SOUTHWESTERN SK WITH COOL FRONT DRAPED ACROSS WESTERN MT INTO ID. SURFACE TROF STRETCHES SOUTHWARD ACROSS EASTERN MT AND INTO EASTERN WY. WATER VAPOR IMAGERY SHOWING DRY SLOT ALOFT MOVING ACROSS THE AREA...WITH NEXT WAVE OF ENERGY AND MOISTURE MOVING NORTHEASTWARD ACROSS SOUTHERN WY. ANOTHER WAVE IS MOVING SOUTHEAST ACROSS ND. LOW LEVEL MOISTURE GRADIENT RATHER EVIDENT ACROSS THE CWA...WITH DEWPOINTS RANGING FROM THE 30S ACROSS NORTHEAST WY TO NEAR 70 ACROSS SOUTH CENTRAL SD. MAIN CONCERN IN THE SHORT TERM IS POTENTIAL FOR SEVERE STORMS LATE THIS AFT AND EVE. A STORM OVER THE CENTRAL HILLS BETWEEN MT RUSHMORE AND HERMOSA IS PRODUCING LOCALLY HEAVY RAIN ACROSS THE BATTLE CREEK BASIN...BUT REMAINING BELOW SEVERE LIMITS AT THIS TIME. OTHER ISOLATED SHOWERS AND STORMS ARE DEVELOPING ACROSS THE HILLS AND NORTHEAST WY. FURTHER EAST...ATMOS IS STILL RATHER CAPPED...BUT EXPECT THAT CAP TO ERODE OVER TIME. HIGHER CAPE IS IN PLACE TO THE EAST WHERE BETTER MOISTURE REMAINS IN PLACE. 18Z RAP SOUNDING SHOWS LOW LEVEL SHEAR TO BE RATHER WEAK...WITH STRONGER FLOW ALOFT. MAIN RISK FOR SEVERE STORMS SHOULD MAINLY BE FROM THE HILLS AREA EASTWARD LATE THIS AFT AND EVE AS WAVE APPROACHES...WITH HAIL AND WIND THE PRIMARY THREATS. HEAVY RAIN STILL A CONCERN WITH STRONGER STORMS AS THEY WILL BE RATHER SLOW MOVING. THREAT SHOULD BEGIN TO DIMINISH LATER THIS EVENING. THE REST OF THE WORK WEEK LOOKS TO BE VERY WARM WITH NEAR ZONAL FLOW ALOFT BRINGING CONTINUED CHANCES FOR SHOWERS AND STORMS. COVERAGE OF STORMS SHOULD GENERALLY BE ISOLATED...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE. HIGHS WILL MOSTLY BE IN THE 90S...WITH A FEW LOCATIONS EAST OF THE HILLS AROUND 100. A COLD FRONT WILL PASS THROUGH ON SATURDAY...BRINGING A SHOT OF COOLER AIR AND A FEW MORE SHOWERS AND STORMS. MORE SEASONABLE TEMPS ARE EXPECTED BEYOND SATURDAY. EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. SEASONABLE TEMPERATURES ARE EXPECTED...WITH A WARMING TREND TOWARD THE MIDDLE OF NEXT WEEK. THE UPPER RIDGE WILL AMPLIFY THROUGH THE MIDDLE OF THE WEEK...BEFORE AN UPPER LEVEL TROF TRIES TO SCOOT ACROSS THE AREA AT THE END OF THE PERIOD. CHANCES FOR -TSRA SHOULD BE CONFINED TO SUNDAY WITH ANOTHER SHOT POSSIBLE AT THE END OF THE FORECAST PERIOD. && .AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST WYOMING AND THE BLACK HILLS THIS AFTERNOON. STORMS WILL LINGER ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TONIGHT. IFR/MVFR CONDITIONS WILL BE COMMON WITH THE THUNDERSTORMS...OTHERWISE EXPECT VFR CONDITIONS. && UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1133 AM MDT WED AUG 9 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1133 AM MDT (1233 PM CDT) WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...AS WELL AS EXTREME NORTHEASTERN WYOMING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP...WITH THE POSSIBILITY OF SOME OF THEM BECOMING SEVERE. THE AREAS WITH THE BEST CHANCE FOR SEVERE WEATHER INCLUDES ALL OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THAT DO DEVELOP. THOUGH CHANCES ARE VERY MINIMAL...AN ISOLATED TORNADO CAN NOT BE RULED OUT ACROSS SOUTH CENTRAL SOUTH DAKOTA. ALSO...THE THUNDERSTORMS MAY BE SLOW MOVING...BRINGING THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING FOR NORTHWESTERN SOUTH DAKOTA AND FAR NORTHEASTERN WYOMING. MULTIPLE UPPER LEVEL DISTURBANCES WILL BRING A CHANCE FOR THUNDERSTORMS TO VARIOUS PARTS OF THE AREA THROUGH SUNDAY. ON THURSDAY...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THOUGH AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND GUSTS MAY BE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA. FRIDAY WILL BRING A BETTER CHANCE FOR THUNDERSTORMS TO THE AREA. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREAT. THE AREAS WITH THE BEST CHANCE FOR THUNDERSTORMS TO BECOME SEVERE WILL BE NORTHWESTERN SOUTH DAKOTA ALONG WITH PARTS OF FAR NORTHEASTERN WYOMING. ON SATURDAY AND SUNDAY WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 139 PM MDT WED AUG 9 2006 SDZ026-028-092025- CENTRAL BLACK HILLS-RAPID CITY- 139 PM MDT WED AUG 9 2006 AT 137 PM MDT...A THUNDERSTORM WAS LOCATED OVER PENNINGTON COUNTY... OR ABOUT 12 MILES EAST OF HILL CITY...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL REACH MOUNT RUSHMORE AROUND 140 PM MDT... SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. CLARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MDT WED AUG 9 2006 SDZ026-028-092120- CENTRAL BLACK HILLS-RAPID CITY- 235 PM MDT WED AUG 9 2006 AT 231 PM MDT...A THUNDERSTORM WAS LOCATED 4 MILES EAST OF CUSTER PARK GAME LODGE...OR ABOUT 15 MILES EAST OF CUSTER...MOVING EAST AT 15 MPH. THIS STORM WILL REACH CUSTER PARK GAME LODGE AROUND 240 PM MDT. HEAVY RAIN...SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. CLARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 335 PM MDT WED AUG 9 2006 SDZ026-028-092120- CENTRAL BLACK HILLS-RAPID CITY- 335 PM MDT WED AUG 9 2006 AT 329 PM MDT...A THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF HERMOSA...OR ABOUT 22 MILES SOUTHEAST OF RAPID CITY...MOVING EAST AT 20 MPH. THIS STORM WILL REACH FARMINGDALE AROUND 350 PM MDT...FOLSOM AROUND 355 PM MDT...SCENIC AROUND 430 PM MDT... SEVERAL SMALLER THUNDERSTORMS ARE ALSO BEGINNING TO DEVELOP BETWEEN BLUE BELL...THE CUSTER PARK GAME LODGE AND HERMOSA. SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. KURTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 335 PM MDT WED AUG 9 2006 SDZ026-028-092236- CENTRAL BLACK HILLS-RAPID CITY- 335 PM MDT WED AUG 9 2006 ...CORRECTED FOR EXPIRATION TIME... AT 329 PM MDT...A THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF HERMOSA...OR ABOUT 22 MILES SOUTHEAST OF RAPID CITY...MOVING EAST AT 20 MPH. THIS STORM WILL REACH FARMINGDALE AROUND 350 PM MDT...FOLSOM AROUND 355 PM MDT...SCENIC AROUND 430 PM MDT... SEVERAL SMALLER THUNDERSTORMS ARE ALSO BEGINNING TO DEVELOP BETWEEN BLUE BELL...THE CUSTER PARK GAME LODGE AND HERMOSA. SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. KURTH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 14 S MISSION 43.10N 100.66W
08/09/2006 E0.88 INCH TODD SD TRAINED SPOTTER
&&
EKURTHThe Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529657, 5529658.